Utah, 2016

Flash Flood and Damaging Winds in Utah, June 28 to 30, 2016

June 28 to 30, 2016 · NWS SLC · 8 events in 5 counties and zones

Scattered showers and thunderstorms developed across much of Utah at the end of June. These storms primarily produced strong, gusty winds in northern Utah, while heavy rain in southern Utah caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Scattered showers and thunderstorms developed across much of Utah at the end of June. These storms primarily produced strong, gusty winds in northern Utah, while heavy rain in southern Utah caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 28, 9:13 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 28, 9:13 AM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1013 AM MDT TUE JUN 28 2016

.SYNOPSIS...High pressure aloft will prevail over the Great Basin
throughout the week. A weak disturbance moving around the high
will spread moisture north across Utah beginning today, with this
moisture remaining in place heading into the upcoming weekend.

&&

.DISCUSSION...Morning water vapor and H5 analysis place the core
of a strong mid level ridge over eastern Utah, with an inverted
trough over extreme southern Nevada. The northern periphery of
this trough is also the leading edge of much deeper sub-trop
moisture surge which will advect north across the area, this
attendant with the northerly track of the wave over the next 24
hours as it spins up the western periphery of the High.

Scattered convection has already been noted along this northern
flank of the trough, but remains just south of the border attm.
Guidance continues to suggest this wave will speed up over the
next 12 hours reaching west-central Utah by this evening.
Coincident with this will be a net up tick of isolated to widely
scattered high based convection this afternoon/eve across the
southern 2/3rds of the area as diurnal destabilization across
within this increasingly moist environment. HRRR and other Hi-Res
guidance agrees with this. Upped PoPs across the southwest and
west-central Utah from roughly Cedar City to Gandy where trough
forcing will be at its height, and increased cloud cover across
the south as the primary updates.

Vertical profiles continue to exhibit the bulk of PWAT (increasing
above .75 inches today) remains above H5, with inverted V profiles
below. SPC SREF indicates a relatively high probability of dry
thunderstorm potential this afternoon as well. After a prolonged
dry and very hot period, the greatest impact from these storms
relates to increased fire weather concerns regarding potential for
new starts due to dry lightning, and microburst winds. This
activity is expected to expand into northern Utah later tonight
and especially tomorrow as the wave continues to spin about the
high, residing over the north around this time 24 hours from now.

While the north awaits this wave, today will once again remain
very dry and hot, with max temps pushing and exceeding the 100
degree mark for many areas along the Wasatch Front.

&&

.AVIATION...Operational weather concerns at the KSLC terminal will
remain minimal through this evening. Southeast winds are expected
to switch to the northwest between 18-19z. Convective potential
will increase later tonight and through tomorrow, with primary
concerns focusing on gusty outflow winds.

&&

.FIRE WEATHER...With a slow increase in mid-level moisture across
southern Utah today, anticipate an increase in the threat of
convection this afternoon and evening for portions of southern and
eastern Utah. A red flag warning has been issued for areas where
fuels are critical due to the increased threat of multiple fire
starts after an extended dry period.

Convection will increase in coverage as moisture continues to
increase Wednesday. As the threat of new convection moves northward,
a red flag warning for convection after an extended dry period may
be needed for northwest Utah.

Convection will be possible each afternoon and evening through the
weekend. Global models continue to indicate a return to drier
conditions next week.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ489-492-494-
     495-497-498.

WY...None.
&&

Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 28, 3:35 AM MST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 AM MDT TUE JUN 28 2016

UTZ001>016-019>021-517-518-WYZ021-291200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
435 AM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE SPREADING NORTH FROM ARIZONA WILL BRING HIGH-BASED
SHOWERS AND THUNDERSTORMS TO MAINLY THE CENTRAL AND SOUTHERN
OUTLOOK AREA. THE MAIN IMPACT FROM THESE SHOWERS AND STORMS WILL
BE STRONG GUSTY WINDS AND LIGHTNING. ACROSS NORTHERN UTAH AND
SOUTHWEST WYOMING HOT TEMPERATURES WILL EXIST AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL COVER MUCH OF THE OUTLOOK AREA BY WEDNESDAY...THEN
REMAIN IN PLACE HEADING INTO THE WEEKEND. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE ACROSS THE OUTLOOK
AREA WEDNESDAY THROUGH THURSDAY. ISOLATED HEAVY RAINFALL WILL
EXIST...ESPECIALLY OVER AND NEAR THE HIGHER TERRAIN LATE IN THE
WEEK. TEMPERATURES WILL TREND TOWARD COOLER MORE SEASONAL READINGS
DUE TO THE PRECIPITATION AND CLOUD COVER.

DRIER AIR IS FORECAST TO MOVE INTO THE OUTLOOK AREA LATE IN THE
WEEKEND. THIS DRIER AIR WILL BRING A DECREASING TREND IN SHOWERS
AND STORMS WHICH WILL CARRY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 101 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Utah

When
June 28, 2:25 PM MST
Where
Utah County, 4.14 mi NW of Lehi Carter Arpt
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
NWS Employee
Coordinates
40.457, -111.892

The Flight Park South sensor recorded a peak wind gust of 61 mph. In addition, the back window of an SUV was blown out due to these strong thunderstorm winds.

Thunderstorm Wind, Salt Lake

When
June 29, 5:10 PM MST
Where
Salt Lake County, 3.74 mi E of Cottonwood Hgts
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.610, -111.730

A 61 mph wind gust was recorded at the S-Turns sensor in Big Cottonwood Canyon.

Thunderstorm Wind, Beaver

When
June 30, 12:25 PM MST
Where
Beaver County, 11.86 mi S of Newhouse
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
38.310, -113.360

The Brimstone Reservoir RAWS recorded a maximum wind gust of 58 mph.

Thunderstorm Wind, Tooele

When
June 30, 4:55 PM MST
Where
Tooele County, 16.22 mi ESE of Gold Hill
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -113.530

A 59 mph wind gust was recorded at the Causeway sensor in the Dugway Proving Ground mesonet.

Thunderstorm Wind, Tooele

When
June 30, 5:10 PM MST
Where
Tooele County, 1.05 mi W of Barro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.500

The mesonet sensor at Intersate 80 at Milepost 29 recorded a peak wind gust of 60 mph.

Flash Flood, Washington

When
June 30, 5:15 PM MST to 6:15 PM MST
Where
Washington County, 2.6 mi ESE of Springdale to 7.19 mi E of Springdale
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.160, -112.960

Flash flooding occurred along the East Fork of the Virgin River, where the river gauge indicated a rise from 43 cfs to 1880 cfs in 15 minutes.

Thunderstorm Wind, Tooele

When
June 30, 5:45 PM MST
Where
Tooele County, 14.78 mi NNE of Knolls
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.910, -113.150

The Diddle Knoll sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 69 mph.

Thunderstorm Wind, Tooele

When
June 30, 6:20 PM MST
Where
Tooele County, 16.73 mi ESE of Gold Hill
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -113.520

A 62 mph wind gust was measured at the Causeway sensor in the Dugway Proving Ground mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644896, 644888, 644891, 644892, 644893, 644909, 644894, 644895.